October 1981

Seizures and Dermatitis After Exposure to Caprolactam

Author Affiliations

From the Departments of Medicine (Drs Tuma and Orson and Mr Fossella) and Dermatology (Dr Waidhofer), Baylor College of Medicine, Houston.

Arch Intern Med. 1981;141(11):1544-1545. doi:10.1001/archinte.1981.00340120152033

A 22-year-old man was initially seen with dermatitis, fever, and seizures after three days of occupational exposure to caprolactam, a nylon fiber precursor. A comprehensive neurological investigation showed no organic CNS abnormalities. Although caprolactam has been shown to induce convulsive disorders in experimental animals, to our knowledge, there are no reports of caprolactam-induced seizures in man. The coincidence of typical skin lesions with otherwise unexplained grand mal seizures in this patient strongly suggests that caprolactam was the cause.

(Arch Intern Med 1981;141:1544-1545)